February  2020, 19(2): 723-746. doi: 10.3934/cpaa.2020034

The scalar curvature problem on four-dimensional manifolds

1. 

Department of mathematics, Faculty of Sciences of Sfax, 3018 Sfax, Tunisia

2. 

California State University Los Angeles, 5151 University Drive, Los Angeles, Department of mathematics, Faculty of Sciences of Sfax, 3018 Sfax, Tunisia

Received  October 2018 Revised  July 2019 Published  October 2019

We study the problem of existence of conformal metrics with prescribed scalar curvatures on a closed Riemannian $ 4 $-manifold not conformally diffeomorphic to the standard sphere $ S^{4} $. Using the critical points at infinity theory of A.Bahri [6] and the positive mass theorem of R.Schoen and S.T.Yau [32], we prove compactness and existence results under the assumption that the prescribed function is flat near its critical points. These are the first results on the prescribed scalar curvature problem where no upper-bound condition on the flatness order is assumed.

Citation: Hichem Chtioui, Hichem Hajaiej, Marwa Soula. The scalar curvature problem on four-dimensional manifolds. Communications on Pure and Applied Analysis, 2020, 19 (2) : 723-746. doi: 10.3934/cpaa.2020034
References:
[1]

M. Ahmedou and H. Chtioui, Conformal metrics of prescribed scalar curvature on 4-manifolds: the degree zero case, Arabian Journal of Mathematics, 6 (memorial Issue in Honor of Professor Abbas Bahri) (2017), 127–136. doi: 10.1007/s40065-017-0169-1.

[2]

T. Aubin, Equations différentielles non linéaires et problème de Yamabe concernant la courbure scalaire, J. Math. Pures et Appl., 55 (1976), 269-296. 

[3]

T. Aubin and A. Bahri, Méthodes de topologie algébrique pour le problème de la courbure scalaire prescrite, [Methods of algebraic topology for the problem of prescribed scalar curvature], J. Math. Pures Appl., 76 (1997), 525–549. doi: 10.1016/S0021-7824(97)89961-8.

[4]

A. AmbrosettiJ. Garcia Azorero and A. Peral, Perturbation of $-\Delta u + u^{\frac{(N+2)}{(N-2)}} = 0$, the Scalar Curvature Problem in $\mathbb{R}^N$ and related topics, Journal of Functional Analysis, 165 (1999), 117-149.  doi: 10.1006/jfan.1999.3390.

[5]

A. Bahri, An invariant for Yamabe-type flows with applications to scalar curvature problems in high dimensions, A celebration of J. F. Nash Jr., Duke Math. J., 81 (1996), 323-466.  doi: 10.1215/S0012-7094-96-08116-8.

[6]

A. Bahri, Critical Point at Infinity in Some Variational Problems, Pitman Res. Notes Math. Ser 182 Longman Sci. Tech. Harlow 1989.

[7]

A. Bahri and J. M. Coron, On a nonlinear elliptic equation involving the critical Sobolev exponent: The effect of topology of the domain, Comm. Pure Appli. Math., 41 (1988), 255-294.  doi: 10.1002/cpa.3160410302.

[8]

A. Bahri and J. M. Coron, The scalar curvature problem on the standard three dimensional spheres, J. Funct. Anal., 95 (1991), 106-172.  doi: 10.1016/0022-1236(91)90026-2.

[9]

A. Bahri and P. Rabinowitz, Periodic orbits of hamiltonian systems of three body type, Ann. Inst. H. Poincar, Anal. Non Linéire, 8 (1991), 561-649.  doi: 10.1016/S0294-1449(16)30252-9.

[10]

M. Ben AyedY. ChenH. Chtioui and M. Hammami, On the prescribed scalar curvature problem on 4-manifolds, Duke Math. J., 84 (1996), 633-677.  doi: 10.1215/S0012-7094-96-08420-3.

[11]

R. Ben Mahmoud and H. Chtioui, Existence results for the prescribed Scalar curvature on S3, Annales de l'institut Fourier, 61 (2011), 971-986.  doi: 10.5802/aif.2634.

[12]

Ben Mahmoud and H. Chtioui, Prescribing the scalar curvature problem on higher-dimensional manifolds, Discrete and Continuous Dynamical Systems - Series A, 32 (2012), 1857-1879.  doi: 10.3934/dcds.2012.32.1857.

[13]

S. A. ChangM. J. Gursky and P. C. Yang, The scalar curvature equation on 2 and 3 spheres, Calc. Var., 1 (1993), 205-229.  doi: 10.1007/BF01191617.

[14]

S. A. Chang and P. C. Yang, A perturbation result in prescribing scalar curvature on Sn, Duke Math. J., 64 (1991), 27-69.  doi: 10.1215/S0012-7094-91-06402-1.

[15]

C. C. Chen and C. S. Lin, Estimates of the scalar curvature via the method of moving planes Ⅰ, Comm. Pure Appl. Math., 50 (1997), 971-1017.  doi: 10.1002/(SICI)1097-0312(199710)50:10<971::AID-CPA2>3.0.CO;2-D.

[16]

C. C. Chen and C. S. Lin, Estimates of the scalar curvature via the method of moving planes Ⅱ, J. Diff. Geom., 49 (1998), 115-178. 

[17]

C. C. Chen and C. S. Lin, Prescribing the scalar curvature on Sn, I. A priori estimates, J. Diff. Geom., 57 (2001), 67-171. 

[18]

H. Chtioui, Prescribing the scalar curvature problem on three and four manifolds, Advanced Nonlinear Studies, 3 (2003), 457-470.  doi: 10.1515/ans-2003-0404.

[19]

H. ChtiouiR. Ben Mahmoud and D. A. Abuzaid, Conformal transformation of metrics on the n-sphere, Nonlinear Analysis: TMA, 82 (2013), 66-81.  doi: 10.1016/j.na.2013.01.003.

[20]

H. Chtioui and Afef Rigane, On the prescribed Q-curvature problem on Sn, Journal of Functional Analysis, 261 (2011), 2999-3043.  doi: 10.1016/j.jfa.2011.07.017.

[21]

O. Druet, Generalized scalar curvature type equations on compact Riemannian manifolds, Proc. Roy. Soc. Edinburgh sect. A, 130 (2000), 767-788.  doi: 10.1017/S0308210500000408.

[22]

Escobar-Schoen, Conformal metrics with prescribed scalar curvature, Invent. Math., 86 (1986), 243-254.  doi: 10.1007/BF01389071.

[23]

Min Ji, Scalar curvature equation on Sn, Part Ⅰ: Topological conditions, J. Diff. Eq., 246 (2009), 749-787.  doi: 10.1016/j.jde.2008.04.011.

[24]

J. Kazdan and F. Warner, Existence and conformal deformation of metrics with prescribed Gaussian and scalar curvatures, Ann. of Math., 101 (1975), 317-331.  doi: 10.2307/1970993.

[25]

J. M. Lee and M. Parker, The Yamabe problem, Bull. Am. Math. Soc., 17 (1987), 37-91.  doi: 10.1090/S0273-0979-1987-15514-5.

[26]

Y. Y. Li, Prescribing scalar curvature on Sn and related topics, Part Ⅰ, Journal of Differential Equations, 120 (1995), 319-410.  doi: 10.1006/jdeq.1995.1115.

[27]

Y. Y. Li, Prescribing scalar curvature on Sn and related topics, Part Ⅱ : existence and compactness, Comm. Pure Appl. Math., 49 (1996), 541-579.  doi: 10.1002/(SICI)1097-0312(199606)49:6<541::AID-CPA1>3.0.CO;2-A.

[28]

Y. Y. Li, Prescribing scalar curvature on S3, S4 and related problems, J. Functional Analysis, 118 (1993), 43-118.  doi: 10.1006/jfan.1993.1138.

[29]

M. Stuwe, A global compactness result for elliptic boundary value problem involving limiting nonlinearities, Math. Z., 187 (1984), 511-517.  doi: 10.1007/BF01174186.

[30]

R. Schoen, Conformal deformation of a Riemannian metric to constant scalar curvature, J. Diff. Geom., 20 (1984), 479-495. 

[31]

R. Schoen and S. T. Yau, On the proof of the positive mass conjecture in general relativity, Comm. Math. Phys., 65 (1979), 45-76. 

[32]

R. Schoen and S. T. Yau, Proof of the positive action conjecture in quantum relativity, Phys. Rev. Lett., 42 (1979), 547-548. 

[33]

R. Schoen and S. T. Yau, Proof of the positive mass theorem Ⅱ, Comm. Phys., 79 (1981), 231-260. 

[34]

R. Schoen and D. Zhang, Prescribed scalar curvature on the n-sphere, Calculus of Variations and Partial Differential Equations, 4 (1996), 1-25.  doi: 10.1007/BF01322307.

[35]

K. Sharaf, On the prescribed scalar curvature problem on Sn: Part1, asymptotic estimates and existence results, Differential Geometry and its Applications, 49 (2016), 423-446.  doi: 10.1016/j.difgeo.2016.09.007.

[36]

N. Trudinger, Remarks concerning the conformal deformation of Riemannian structures on compact-manifolds, Ann. Sc. Norm. Super. Pisa, 3 (1968), 265-274. 

show all references

References:
[1]

M. Ahmedou and H. Chtioui, Conformal metrics of prescribed scalar curvature on 4-manifolds: the degree zero case, Arabian Journal of Mathematics, 6 (memorial Issue in Honor of Professor Abbas Bahri) (2017), 127–136. doi: 10.1007/s40065-017-0169-1.

[2]

T. Aubin, Equations différentielles non linéaires et problème de Yamabe concernant la courbure scalaire, J. Math. Pures et Appl., 55 (1976), 269-296. 

[3]

T. Aubin and A. Bahri, Méthodes de topologie algébrique pour le problème de la courbure scalaire prescrite, [Methods of algebraic topology for the problem of prescribed scalar curvature], J. Math. Pures Appl., 76 (1997), 525–549. doi: 10.1016/S0021-7824(97)89961-8.

[4]

A. AmbrosettiJ. Garcia Azorero and A. Peral, Perturbation of $-\Delta u + u^{\frac{(N+2)}{(N-2)}} = 0$, the Scalar Curvature Problem in $\mathbb{R}^N$ and related topics, Journal of Functional Analysis, 165 (1999), 117-149.  doi: 10.1006/jfan.1999.3390.

[5]

A. Bahri, An invariant for Yamabe-type flows with applications to scalar curvature problems in high dimensions, A celebration of J. F. Nash Jr., Duke Math. J., 81 (1996), 323-466.  doi: 10.1215/S0012-7094-96-08116-8.

[6]

A. Bahri, Critical Point at Infinity in Some Variational Problems, Pitman Res. Notes Math. Ser 182 Longman Sci. Tech. Harlow 1989.

[7]

A. Bahri and J. M. Coron, On a nonlinear elliptic equation involving the critical Sobolev exponent: The effect of topology of the domain, Comm. Pure Appli. Math., 41 (1988), 255-294.  doi: 10.1002/cpa.3160410302.

[8]

A. Bahri and J. M. Coron, The scalar curvature problem on the standard three dimensional spheres, J. Funct. Anal., 95 (1991), 106-172.  doi: 10.1016/0022-1236(91)90026-2.

[9]

A. Bahri and P. Rabinowitz, Periodic orbits of hamiltonian systems of three body type, Ann. Inst. H. Poincar, Anal. Non Linéire, 8 (1991), 561-649.  doi: 10.1016/S0294-1449(16)30252-9.

[10]

M. Ben AyedY. ChenH. Chtioui and M. Hammami, On the prescribed scalar curvature problem on 4-manifolds, Duke Math. J., 84 (1996), 633-677.  doi: 10.1215/S0012-7094-96-08420-3.

[11]

R. Ben Mahmoud and H. Chtioui, Existence results for the prescribed Scalar curvature on S3, Annales de l'institut Fourier, 61 (2011), 971-986.  doi: 10.5802/aif.2634.

[12]

Ben Mahmoud and H. Chtioui, Prescribing the scalar curvature problem on higher-dimensional manifolds, Discrete and Continuous Dynamical Systems - Series A, 32 (2012), 1857-1879.  doi: 10.3934/dcds.2012.32.1857.

[13]

S. A. ChangM. J. Gursky and P. C. Yang, The scalar curvature equation on 2 and 3 spheres, Calc. Var., 1 (1993), 205-229.  doi: 10.1007/BF01191617.

[14]

S. A. Chang and P. C. Yang, A perturbation result in prescribing scalar curvature on Sn, Duke Math. J., 64 (1991), 27-69.  doi: 10.1215/S0012-7094-91-06402-1.

[15]

C. C. Chen and C. S. Lin, Estimates of the scalar curvature via the method of moving planes Ⅰ, Comm. Pure Appl. Math., 50 (1997), 971-1017.  doi: 10.1002/(SICI)1097-0312(199710)50:10<971::AID-CPA2>3.0.CO;2-D.

[16]

C. C. Chen and C. S. Lin, Estimates of the scalar curvature via the method of moving planes Ⅱ, J. Diff. Geom., 49 (1998), 115-178. 

[17]

C. C. Chen and C. S. Lin, Prescribing the scalar curvature on Sn, I. A priori estimates, J. Diff. Geom., 57 (2001), 67-171. 

[18]

H. Chtioui, Prescribing the scalar curvature problem on three and four manifolds, Advanced Nonlinear Studies, 3 (2003), 457-470.  doi: 10.1515/ans-2003-0404.

[19]

H. ChtiouiR. Ben Mahmoud and D. A. Abuzaid, Conformal transformation of metrics on the n-sphere, Nonlinear Analysis: TMA, 82 (2013), 66-81.  doi: 10.1016/j.na.2013.01.003.

[20]

H. Chtioui and Afef Rigane, On the prescribed Q-curvature problem on Sn, Journal of Functional Analysis, 261 (2011), 2999-3043.  doi: 10.1016/j.jfa.2011.07.017.

[21]

O. Druet, Generalized scalar curvature type equations on compact Riemannian manifolds, Proc. Roy. Soc. Edinburgh sect. A, 130 (2000), 767-788.  doi: 10.1017/S0308210500000408.

[22]

Escobar-Schoen, Conformal metrics with prescribed scalar curvature, Invent. Math., 86 (1986), 243-254.  doi: 10.1007/BF01389071.

[23]

Min Ji, Scalar curvature equation on Sn, Part Ⅰ: Topological conditions, J. Diff. Eq., 246 (2009), 749-787.  doi: 10.1016/j.jde.2008.04.011.

[24]

J. Kazdan and F. Warner, Existence and conformal deformation of metrics with prescribed Gaussian and scalar curvatures, Ann. of Math., 101 (1975), 317-331.  doi: 10.2307/1970993.

[25]

J. M. Lee and M. Parker, The Yamabe problem, Bull. Am. Math. Soc., 17 (1987), 37-91.  doi: 10.1090/S0273-0979-1987-15514-5.

[26]

Y. Y. Li, Prescribing scalar curvature on Sn and related topics, Part Ⅰ, Journal of Differential Equations, 120 (1995), 319-410.  doi: 10.1006/jdeq.1995.1115.

[27]

Y. Y. Li, Prescribing scalar curvature on Sn and related topics, Part Ⅱ : existence and compactness, Comm. Pure Appl. Math., 49 (1996), 541-579.  doi: 10.1002/(SICI)1097-0312(199606)49:6<541::AID-CPA1>3.0.CO;2-A.

[28]

Y. Y. Li, Prescribing scalar curvature on S3, S4 and related problems, J. Functional Analysis, 118 (1993), 43-118.  doi: 10.1006/jfan.1993.1138.

[29]

M. Stuwe, A global compactness result for elliptic boundary value problem involving limiting nonlinearities, Math. Z., 187 (1984), 511-517.  doi: 10.1007/BF01174186.

[30]

R. Schoen, Conformal deformation of a Riemannian metric to constant scalar curvature, J. Diff. Geom., 20 (1984), 479-495. 

[31]

R. Schoen and S. T. Yau, On the proof of the positive mass conjecture in general relativity, Comm. Math. Phys., 65 (1979), 45-76. 

[32]

R. Schoen and S. T. Yau, Proof of the positive action conjecture in quantum relativity, Phys. Rev. Lett., 42 (1979), 547-548. 

[33]

R. Schoen and S. T. Yau, Proof of the positive mass theorem Ⅱ, Comm. Phys., 79 (1981), 231-260. 

[34]

R. Schoen and D. Zhang, Prescribed scalar curvature on the n-sphere, Calculus of Variations and Partial Differential Equations, 4 (1996), 1-25.  doi: 10.1007/BF01322307.

[35]

K. Sharaf, On the prescribed scalar curvature problem on Sn: Part1, asymptotic estimates and existence results, Differential Geometry and its Applications, 49 (2016), 423-446.  doi: 10.1016/j.difgeo.2016.09.007.

[36]

N. Trudinger, Remarks concerning the conformal deformation of Riemannian structures on compact-manifolds, Ann. Sc. Norm. Super. Pisa, 3 (1968), 265-274. 

[1]

Yaiza Canzani, Dmitry Jakobson, Igor Wigman. Scalar curvature and $Q$-curvature of random metrics. Electronic Research Announcements, 2010, 17: 43-56. doi: 10.3934/era.2010.17.43

[2]

Ali Hyder, Luca Martinazzi. Conformal metrics on $\mathbb{R}^{2m}$ with constant Q-curvature, prescribed volume and asymptotic behavior. Discrete and Continuous Dynamical Systems, 2015, 35 (1) : 283-299. doi: 10.3934/dcds.2015.35.283

[3]

M. Ben Ayed, Mohameden Ould Ahmedou. On the prescribed scalar curvature on $3$-half spheres: Multiplicity results and Morse inequalities at infinity. Discrete and Continuous Dynamical Systems, 2009, 23 (3) : 655-683. doi: 10.3934/dcds.2009.23.655

[4]

Eszter Fehér, Gábor Domokos, Bernd Krauskopf. Tracking the critical points of curves evolving under planar curvature flows. Journal of Computational Dynamics, 2021, 8 (4) : 447-494. doi: 10.3934/jcd.2021017

[5]

Jaume Llibre, Jesús S. Pérez del Río, J. Angel Rodríguez. Structural stability of planar semi-homogeneous polynomial vector fields applications to critical points and to infinity. Discrete and Continuous Dynamical Systems, 2000, 6 (4) : 809-828. doi: 10.3934/dcds.2000.6.809

[6]

Erisa Hasani, Kanishka Perera. On the compactness threshold in the critical Kirchhoff equation. Discrete and Continuous Dynamical Systems, 2022, 42 (1) : 1-19. doi: 10.3934/dcds.2021106

[7]

Enrique R. Pujals, Federico Rodriguez Hertz. Critical points for surface diffeomorphisms. Journal of Modern Dynamics, 2007, 1 (4) : 615-648. doi: 10.3934/jmd.2007.1.615

[8]

Keith Promislow, Hang Zhang. Critical points of functionalized Lagrangians. Discrete and Continuous Dynamical Systems, 2013, 33 (4) : 1231-1246. doi: 10.3934/dcds.2013.33.1231

[9]

Michel Chipot, Aleksandar Mojsic, Prosenjit Roy. On some variational problems set on domains tending to infinity. Discrete and Continuous Dynamical Systems, 2016, 36 (7) : 3603-3621. doi: 10.3934/dcds.2016.36.3603

[10]

Yoon-Tae Jung, Soo-Young Lee, Eun-Hee Choi. Ricci curvature of conformal deformation on compact 2-manifolds. Communications on Pure and Applied Analysis, 2020, 19 (6) : 3223-3231. doi: 10.3934/cpaa.2020140

[11]

Yoshikazu Giga, Yukihiro Seki, Noriaki Umeda. On decay rate of quenching profile at space infinity for axisymmetric mean curvature flow. Discrete and Continuous Dynamical Systems, 2011, 29 (4) : 1463-1470. doi: 10.3934/dcds.2011.29.1463

[12]

Randa Ben Mahmoud, Hichem Chtioui. Prescribing the scalar curvature problem on higher-dimensional manifolds. Discrete and Continuous Dynamical Systems, 2012, 32 (5) : 1857-1879. doi: 10.3934/dcds.2012.32.1857

[13]

Alain Bensoussan, Miroslav Bulíček, Jens Frehse. Existence and compactness for weak solutions to Bellman systems with critical growth. Discrete and Continuous Dynamical Systems - B, 2012, 17 (6) : 1729-1750. doi: 10.3934/dcdsb.2012.17.1729

[14]

Carlo Mercuri, Michel Willem. A global compactness result for the p-Laplacian involving critical nonlinearities. Discrete and Continuous Dynamical Systems, 2010, 28 (2) : 469-493. doi: 10.3934/dcds.2010.28.469

[15]

Zhirong He, Weinian Zhang. Critical periods of a periodic annulus linking to equilibria at infinity in a cubic system. Discrete and Continuous Dynamical Systems, 2009, 24 (3) : 841-854. doi: 10.3934/dcds.2009.24.841

[16]

Mohameden Ahmedou, Mohamed Ben Ayed, Marcello Lucia. On a resonant mean field type equation: A "critical point at Infinity" approach. Discrete and Continuous Dynamical Systems, 2017, 37 (4) : 1789-1818. doi: 10.3934/dcds.2017075

[17]

Guofa Li, Yisheng Huang. Positive solutions for critical quasilinear Schrödinger equations with potentials vanishing at infinity. Discrete and Continuous Dynamical Systems - B, 2022, 27 (7) : 3971-3989. doi: 10.3934/dcdsb.2021214

[18]

Gioconda Moscariello, Antonia Passarelli di Napoli, Carlo Sbordone. Planar ACL-homeomorphisms : Critical points of their components. Communications on Pure and Applied Analysis, 2010, 9 (5) : 1391-1397. doi: 10.3934/cpaa.2010.9.1391

[19]

P. Candito, S. A. Marano, D. Motreanu. Critical points for a class of nondifferentiable functions and applications. Discrete and Continuous Dynamical Systems, 2005, 13 (1) : 175-194. doi: 10.3934/dcds.2005.13.175

[20]

Jaime Arango, Adriana Gómez. Critical points of solutions to elliptic problems in planar domains. Communications on Pure and Applied Analysis, 2011, 10 (1) : 327-338. doi: 10.3934/cpaa.2011.10.327

2021 Impact Factor: 1.273

Metrics

  • PDF downloads (323)
  • HTML views (94)
  • Cited by (0)

Other articles
by authors

[Back to Top]